I took topiramate or Topamax for 6 month. I have memory issues. I cant recall things that happened today or even things I said 5 minutes ago. It ruined my appetite. I can no longer eat certain things because I used to gag at the sight of food. As someone who loved food, it saddens me that now I can't eat much of it. No one told me sidd effects. No one told me I cant take birth control with it. I had blood clots the size of a golf ball. I peed every hour on the hour. I could barely hold down food and drinks. I was exhausted and the worst of it is I still had my migranes. I was 15 maybe 16 when it was prescribed to me. Im entering college and its so hard for me now to focus, remember and study because of this. I just wish someone said "hey. This will ruin your life" because it did. My boyfriend of 1.5 years knew me when I was taking it and I hardly remember the beginning of our relationship because of this medication. I suggest just stopping all the negative things. Drink water. Exercise. Take a hot shower. Because i have those headaches still and i wish i just enjoyed life
Don't take topiramate: I took... - National Migraine...
Thank you for posting this! YES, I also have long term memory loss from this medication. I try to tell everyone how bad it is.
I am sorry that no one told you about the memory loss. I am not sure how long you have been off of it, but it should get better.
Are you taking anything to prevent migraines? I have been taking magnesium and it has almost taken my migraines away. I have many days where I don’t need to take anything else. I have found that I must take it 3x a day, sometimes 4x. But I know it has changed my life. It will take about 3-6 months to start working. But if you do the migraines will get less painful, then you will get less in a day. I am taking Magnesium glycinate. I have tried others and they do not work as well. I suggest you start magnesium and then if you don’t see things change, you change the type you are taking. I have been told by many Neurologist that I can take up to 1500mg a day. I am only taking 1200mg now but add another 100mg, when needed. I find evening and when I first wake up the hardest.
I am also taking Feverfew 2x a day.
I would also like to recommend the Podcast “Heads Up” they are UK migraine specialist and they have many different topics and people talking about having a migraine.
One last thing.. you can get extra help from the program that helps students with disabilities. Just get a letter from your doctor and they can say what you need. Maybe extra time on your test, audiobooks, testing in a separate space.. many things that could help.
It's known to be bad. I had extreme anxiety and crying fits for almost two months on this.
I was on this for two years and only had mild side effects initially. It helped with the migraines massively. I only came off it as the side effects started to get worse. Before taking it, I read the leaflet that comes inside the packet, that lists all the possible side effects and I also researched it online. That way I could make an informed decision. For me, the mild side effects were better than the migraines.
I'd say to always do some research on drugs before taking them and don't rely on medical professionals to tell you.
I'm sorry you had such a bad experience, both with the drug and the lack of advice.
I had terrible side effects also, despite increasing the dose incredibly slowly (once a month). I basically had a nervous breakdown, felt like I had flu constantly, no appetite and put off food also, and was suicidal.
I knew it was a harsh drug and there were a lot of bad side effects possible before starting. It also didn't help my migraine.
However, some people have had little side effects on Topirimate and good results.
It emphasises the need for us to do our own research about anything we put into our bodies so we can make an informed decision. We should not rely on the doctors the only source of information. They do not know about every drug in detail. Use reliable websites though, not chat forums or individual experiences as sources of information.
Agreed! I still have light trails at night. It’s been about a year and a half since I stopped. I’m part of the small percentage that actually gains weight on it. No matter what I do or eat, I still haven’t lost the extra pounds. I have the memory issues, too. Also, I used to only get migraine associated brain fog a couple times a year. When I was on it, I had it EVERY single day, and since quitting, I get it anywhere from 2-10 times a month. It’s like my brain can’t handle any stress anymore, which has ruined me in my line of work, because I work with numbers, analysis and spreadsheets all day. They basically look like a big blur when I’m in brain fog. I hate that this is prescribed when it seems so few people are success, but everyone seems to have such rotten, long term side effects.
I am so sorry to read your post. About 1 year ago I got really serious about continuing to search for what helps me. Can I suggest 2 resources: the Podcast- "Heads Up" they are 2 migraine specialist from the UK. I have really learned so much from them. I also learned a lot from world migraine summitt.
What I did was change the type of magnesium I was taking and I increased it to 3x a day. I am now taking magnesium glycinate, which is the answer for me.
There are so many new tools to help you. I hope you get some help.
I'm a guy and I became emotional to the point of crying at some commercials and also got panic attacks it was a bad drug for me .Worse than that was Gabapentin it took away my memory and I even had a test for alzheimer's disease,but when I stopped it my memory returned
My first neurologist told me Topirimate might lead to some "cognitive slowing", but I ended up with quite terrifying symptoms akin to early onset dementia. It was so bad that I was unable to comprehend how bad it was, and ended up on it for nearly 1.5 years. Fortunately I came off, and recovered enough to realise what had happened, but was still concerned that I hadn't made a full recovery. I asked a different neurologist about the chances of any permanent damage and he said there were "no formal studies which show any long term effects", which I took as a medical euphemism for "no-one has funded any long term studies at all so it might cause permanent damage for all we know". He also said that they wouldn't be able to tell in my case anyway because they hadn't "performed prior baseline tests on cognitive function". Quite shocking that something like Topirimate can still be prescribed so trivially and with such impunity, despite all these horror stories.
I take a mega dose of B2 daily and that seems to have decreased my migraines.